Advertisement
Share

No interest in sex? It could be the drugs

Special to The Times

ELIZABETH Hartofelis had never used birth control pills, relying instead on a diaphragm and then on her husband Christopher’s vasectomy to avoid pregnancy. But at age 43, when she started experiencing hot flashes and night sweats, typical symptoms of perimenopause, she began taking a low-dose oral contraceptive to stabilize her fluctuating hormones.

A few months later, she lost all interest in sex. “I just felt like I was neutered,” says the Westford, Conn., woman. Her physician told her it was simply part of the aging process, but she didn’t buy that -- the change had happened too suddenly and too drastically.

After a year and a half, with no improvement, Hartofelis heard a television report about the work of Dr. Irwin Goldstein, a Boston-based pioneer in sexual medicine. At his suggestion, she stopped taking the pills.

And got her sex life back on track.

Advertisement

By allaying pregnancy worries or smoothing out life-changing symptoms, prescription drugs might seem capable only of improving a woman’s sex life. That’s not always the case.

Some medications, most notably antidepressants and, now, oral contraceptives, have been found to play havoc with a woman’s sexual functioning. Perhaps most disturbing, some research suggests that the effects on sexual functioning may linger long after oral contraceptives or antidepressants are stopped.

But with women no longer content to blame a lowered libido on menopause, emotional problems or stress, Goldstein hopes the world may be about to take notice of such problems. His new findings, he says, may help women with sexual complaints be taken more seriously.

*

Side effect of the pill

“When women get started on oral contraceptives, no one mentions this side effect,” says Dr. Claudia Panzer, an endocrinologist and internist at the Rose Medical Center in Denver and the lead author of a much-publicized birth-control pills report. It was published in January in the Journal of Sexual Medicine.

Panzer, Goldstein and their colleagues studied 124 women who had visited the Institute for Sexual Medicine at Boston University, where Goldstein was the former director, complaining of problems such as lack of desire and pain during intercourse. The researchers divided the women into three groups -- those who had been taking birth control pills for longer than six months and continued taking them, those who had been taking the pill for more than six months and stopped, and those who had never taken the pill.

Then they measured the women’s production of sex hormone-binding globulin, or SHBG, a protein made by the liver that regulates testosterone levels. In women, testosterone is made in the ovaries and in the adrenal glands.

“When SHBG is elevated, the testosterone can’t get to the tissues, even though there may or may not be testosterone in the bloodstream,” says Goldstein, who is editor-in-chief of the journal. Low levels of testosterone diminish sex drive.

“Everyone knows SHBG is raised by the pill, but the presumption is it returns to normal values when the pill is stopped,” Goldstein says. Not so, the researchers found.

The women who continued using the pill had SHBG levels four times higher than those who never used it. And even though the levels dropped after women stopped using the pill, they remained high compared to the levels of those who had never taken the pill. Eleven of the women who stopped using the pill were followed for a year or longer after they quit, and their SHBG level was then about double the level of never-users.

Researchers aren’t sure why some women on the pill are more likely than others to report a corresponding decline in sex drive -- or the precise mechanism.

They suspect that prolonged exposure to the pill’s synthetic estrogen might lead to “gene imprinting,” or permanent changes in the body’s gene expression. In other words, the liver “remembers this message and continues to make too much SHBG for the rest of the woman’s life,” Goldstein speculates.

*

Antidepressant use

Sexual dysfunction problems have long been recognized as a side effect of antidepressant treatment, with some types of antidepressant drugs more likely than others to cause it.

Now, on the heels of the oral contraceptives report, researchers raised concerns in the April issue of Psychotherapy and Psychosomatics about the long-term effect of antidepressant use on sexual functioning.

The Psychotherapy and Psychosomatics report details three case histories of people who stopped their antidepressants but continued to have sexual problems years later. The cases are among the first to highlight the problem, says Dr. Stuart Shipko, a Pasadena psychiatrist and a report coauthor.

The case histories, selected from a couple of hundred similar ones, submitted to an online discussion group and written as a letter to the editor, include a 27-year-old woman taking Prozac (fluoxetine). She noticed a loss of libido within three days, discontinued the treatment after seven months but still reported problems even six years later, at the time of the publication. A 30-year-old man prescribed Zoloft (sertraline) and a 24-year-old man given Celexa (citalopram) both had sexual problems and stopped the medicines but the problems still persisted in both cases after several years. None had reported sexual problems before starting the medicines.

Why the problems persist isn’t known. “Similar genetic changes as those thought to occur with the birth control pill might explain it,” Shipko says.

Although the case report is not a scientific study, Shipko thinks the couple of hundred cases he and his coauthor found could be the tip of the iceberg.

*

Dissenting views

Not everyone is alarmed about medications’ potential effect on sex lives.

“After 46 years [of having the birth control pill on the U.S. market], if this was a major impact, we would have heard about it, and we would have heard about it in the early days, when the hormone levels [in birth control pills] were 10 times higher than now,” says Dr. Anita L. Nelson, a professor of obstetrics and gynecology at the David Geffen School of Medicine at UCLA.

“It’s more complicated than saying sexual function is all driven by testosterone,” she says.

The results of the Goldstein study are “definitely concerning,” says Dr. Amy Rosenman, a staff gynecologist at Santa Monica-UCLA Medical Center and an assistant clinical professor of obstetrics and gynecology at the UCLA David Geffen School of Medicine. But, she adds, “the problem with female sexuality is, it’s so multi-factorial.”

Among her patients, those most likely to complain of unsatisfactory sex lives are women with young children, she says. Fatigue is likely a factor.

“Levels of SHBG have unknown significance in women without sexual problems,” says Rosenman, noting that Goldstein’s subjects all had sexual problems. “It hasn’t been studied. The higher levels of SHBG [found in the women with sexual dysfunction] may [turn out to be] a coincidence.”

Some research suggests an oral contraceptive actually can improve a woman’s sex life. For instance, a study published in the journal Contraception in 2005 found that 80 women taking a low-dose pill reported more sexual enjoyment, orgasm frequency and satisfaction with their sexual activity during pill use compared with before they started it.

Oral contraceptive makers declined to comment on any possible link between the pill and sexual problems. Similarly, proving the link between antidepressants and sexual problems is complicated, says Morry Smulevitz, a spokesman for Eli Lilly and Co., which makes Prozac. “Sexual dysfunction can also be a symptom of depression, so it is difficult to know whether the sexual problem is caused by the medication or by a return of depression.”

*

What to do next?

Until more research is done, Goldstein says, women should at least be counseled by their doctor before taking the pill that sex-life problems can occur -- something not done, he says, and a side effect not always listed on package inserts. As for antidepressants, most doctors acknowledge that the medications can be lifesavers, but they also point out that other approaches can work. Talk therapy and exercise, for example, can be effective treatments.

Shipko takes a more pointed stand.

“I would not go to drugs as a first treatment for depression,” he says.


Advertisement